Utah, 2008

Lightning Strike in Utah, June 3, 2008

June 3, 2008 · NWS GJT · 1 event in 1 county or zone

Lightning destroyed a transducer in Daggett County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning destroyed a transducer in Daggett County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 3, 8:42 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 3, 8:42 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
942 PM MDT TUE JUN 3 2008

.930 PM MDT UPDATE...BASED ON PRECIPITATION ESTIMATES IN NW
COLORADO THIS EVENING THAT FIT FAIRLY WELL WITH 00Z WRF
INITIALIZATION...HAVE UPDATED THE WEDNESDAY POPS/QPF FIELDS FOR
WEDNESDAY FOR INCREASED PROBABILITY OF SIGNIFICANTLY HEAVIER
SHOWERS NORTH OF I70. OVER A QUARTER INCH OF RAINFALL IS POSSIBLE
INTO THE YAMPA RIVER BASIN WEST OF CRAIG ON WEDNESDAY. SNOW LEVEL
LOOKS TO REMAIN HIGH ON WEDNESDAY...9K-10KFT. THIS RAISES CONCERN
FOR RIVER RISE WITH SIGNIFICANT RAINFALL INPUT.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY...
BOUNDARY REMAINED OVER THE NORTHERN PORTION OF THE FORECAST AREA
TODAY WITH LOW LEVEL MOISTURE SAGGING SOUTH OVER THE GRAND VALLEY
AND INTO THE LOWER GUNNISON VALLEY. DEWPOINTS REMAIN IN THE THIRTIES
THIS AFTERNOON OVER NORTHWEST AND WEST CENTRAL CO AND NORTHEAST
UT. A BROKEN BAND OF SHOWERS AND ISOLATED THUNDERSTORMS HAS FORMED
ALONG THE NOW POORLY DEFINED SFC BOUNDARY. A WEAK UPPER LEVEL
DISTURBANCE AND ASSOCIATED JET WILL CONTINUE TO HELP
SHOWER/THUNDERSTORM DEVELOPMENT INTO THE EVENING. THIS FEATURE
EJECTS LATER THIS EVENING AND PRECIPITATION COVERAGE SHOULD DECREASE
SLIGHTLY...ALTHOUGH ANOTHER JET NOSES OVER NORTHEAST UT AND
NORTHWEST CO OVERNIGHT.

MAIN TROUGH AXIS MOVES INTO CENTRAL UT WEDNESDAY AFTERNOON/EARLY
EVENING. AN ASSOCIATED COLD FRONT WILL ALSO MOVE THROUGH THE CWA ON
WEDNESDAY. GFS HAS THE AXIS OF THE CLOSED LOW ALONG THE UT/CO
BORDER WITH THE BOTTOM OVER THE FOUR CORNERS. THE AXIS CONTINUES
EAST EXITING EAST OF THE DIVIDE THURSDAY AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE WEDNESDAY INTO WEDNESDAY
NIGHT. EXPECT NUMEROUS SHOWERS WEDNESDAY NIGHT INTO THURSDAY
MORNING. TEMPERATURES WILL FALL ESPECIALLY OVER THE HIGHER TERRAIN
WITH SNOW LEVELS STILL PROJECTED TO REACH AROUND 8 KFT WITH
SIGNIFICANT SNOW ACCUMULATION ABOVE 8.5 TO 9 KFT WEDNESDAY NIGHT
AND THURSDAY MORNING. EXPECT 2 TO 5 INCH AMOUNTS IN THE MOUNTAINS
WITH LOCALIZED HIGHER AMOUNTS ARE POSSIBLE UNDER CONVECTIVE
SHOWERS. PLACEMENT AND AMOUNTS SLIGHTLY UNCERTAIN SO WILL WAIT
ANOTHER MODEL RUN TO HONE IN ON AMOUNTS AND PLACEMENT.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
TROF AXIS SHIFTS EASTWARD INTO THE PLAINS THURSDAY NIGHT...BUT AN
UNSETTLED WESTERLY FLOW REMAINS OVER THE REGION AS THE NEXT UPPER
LOW DEEPENS OVER THE PACIFIC NW. ISOLATED SHOWERS WILL REMAIN
OVER THE NORTH ON FRIDAY WHERE THE BEST MOISTURE AND INSTABILITY
EXIST. SATURDAY A TROF OF LOW PRESSURE DEEPENS OVER THE WEST AS
A CLOSED LOW TRAVELS EASTWARD ALONG THE U.S./CANADIAN BORDER. THIS
PRODUCES A CYCLONIC FLOW OVER OUR REGION WITH A FEW EJECTING HARD TO
TIME WAVES LIKELY TO CLIP THE NORTHERN PORTION OF THE CWA SATURDAY
AND SUNDAY. AT THIS TIME DO NOT EXPECT ANYTHING MORE THAN ISOLATED
TO LOW-END SCATTERED POPS.

DRYING IS EXPECTED MONDAY AND TUESDAY AS AS HEIGHTS RISE AND LIMITED
RIDGING OCCURS AHEAD OF THE NEXT PACIFIC SYSTEM MOVING TOWARD
VANCOUVER ISLAND.

TEMPS DURING THE PERIOD OF FRIDAY THROUGH TUESDAY WILL BE NEAR TO
SLIGHTLY ABOVE SEASONAL NORMALS.

&&

.AVIATION...
VFR PREVAILS FOR THE ENTIRE REGION TONIGHT. ISOLATED HIGH
BASED CONVECTION WILL CONTINUE TONIGHT MAINLY NORTH OF INTERSTATE
70...LOCALLY GUSTY OUTFLOW WINDS ARE POSSIBLE.  SHOWERS WILL
LINGER THROUGH THE MORNING MAINLY NORTH AND THEN INCREASE IN
COVERAGE AND INTENSITY DURING WEDNESDAY AFTERNOON.

&&

.HYDROLOGY...
ABOVE NORMAL TEMPERATURES AGAIN TODAY WILL KEEP THE SNOWMELT ROLLING
OFF THE HIGH COUNTRY AND PRODUCE ELEVATED FLOWS ON AREA RIVERS CREEKS
AND STREAMS. LATEST CBRFC FORECASTS INDICATE PEAK FLOWS/STAGES
ASSOCIATED WITH THIS CURRENT ROUND OF WARMER TEMPERATURES WILL OCCUR
TONIGHT THROUGH WEDNESDAY NIGHT WITH SOME RIVERS FARTHER DOWN STREAM
CONTINUING THE PEAK FLOWS INTO THURSDAY MORNING. LOWERING WATER
LEVELS CAN BE EXPECTED IN RESPONSE TO COOLER TEMPERATURES LATER IN
THE WEEK.

A NUMBER OF FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT ACROSS
WEST CENTRAL AND NORTHWEST COLORADO AND NORTHEAST UTAH...SEE
PRODUCT SUMMARY AT THE BOTTOM OF THIS PRODUCT. STAY TUNED TO
THE LATEST FORECASTS AND VISIT WEATHER.GOV/GJT FOR MORE INFORMATION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WARNINGS FOR THE ELK RIVER NEAR MILNER...THE YAMPA
       RIVER NEAR STEAMBOAT SPRINGS AND DEERLODGE PARK...AND THE
       EAST RIVER NEAR ALMONT UNTIL FURTHER NOTICE.
      FLOOD ADVISORIES FOR THE WHITE RIVER NEAR MEEKER...THE EAGLE
       RIVER NEAR GYPSUM AND RED CLIFF...THE CRYSTAL RIVER NEAR
       REDSTONE...THE YAMPA RIVER BELOW CRAIG...THE COLORADO RIVER
       NEAR CAMEO AND THE CO-UT STATE LINE AND BELOW GLENWOOD
       SPRINGS...PLATEAU CREEK FROM VEGA DAM TO THE COLORADO
       RIVER...AND THE ROARING FORK RIVER AT GLENWOOD SPRINGS.
.UT...FLOOD ADVISORY FOR THE GREEN RIVER NEAR JENSEN UNTIL FURTHER
       NOTICE.

UPDATE.........JOE
SHORT TERM.....AS
LONG TERM......MC
AVIATION.......AS
HYDROLOGY......AS
Hazardous weather outlook, Jun 3, 5:00 AM MST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE JUN 3 2008

COZ001>014-017>023-UTZ022>025-027>029-041200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE JUN 3 2008

...FLOOD WARNINGS...ADVISORIES...AND WATCHES IN EFFECT FOR A NUMBER
OF RIVER POINTS ACROSS WESTERN COLORADO AND NORTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH OF INTERSTATE 70
THIS AFTERNOON.  LOCALLY GUSTY WINDS WILL BE POSSIBLE...ESPECIALLY
ACROSS NORTHWEST COLORADO.

IN ADDITION...MANY RIVERS...CREEKS...AND STREAMS WILL CONTINUE TO
RISE DUE TO WARMER TEMPERATURES ACCELERATING THE HIGH MOUNTAIN SNOW
MELT. SOME RIVERS AND STREAMS WILL REMAIN ABOVE BANKFULL AND A FEW IN
NORTHWEST COLORADO WILL REMAIN NEAR OR SLIGHTLY ABOVE FLOOD STAGE
THROUGH TONIGHT. FOR MORE INFORMATION ON RIVER FLOODING IN THE
REGION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG SPRING STORM IMPACTS THE REGION WEDNESDAY AND THURSDAY
BEFORE DEPARTING ON FRIDAY...NUMEROUS SHOWERS WITH A FEW
THUNDERSTORMS WILL OCCUR.  SNOW LEVELS WILL FALL TO AROUND 8000 FEET
WEDNESDAY NIGHT AND THURSDAY MORNING.  ACCUMULATING SNOW MAY OCCUR
OVER THE MOUNTAIN PASSES WITH 2 TO 5 INCHES OF NEW SNOW POSSIBLE.
AFTERNOON TEMPERATURES WILL BE ABOUT 15 TO 20 DEGREES COOLER THAN
NORMAL ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Daggett

When
June 3, 10:30 PM MST
Where
Daggett County, 4.9 mi SSW of Dutch John
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.869, -109.478

Lightning struck and destroyed a transducer at the Red Canyon Water Treatment Plant.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125871.